Open Access Highly Accessed Case report

FELD better not thinking of metastases only when liver lesions appear after bleomycin-based treatment for non-seminoma testis from metastases

Filip YFL De Vos1*, Sasja F Mulder1, Joost PH Drenth2, Iris D Nagtegaal3, Jurgen J Fütterer4 and Winette TA van der Graaf1

Author Affiliations

1 Department of Medical Oncology, Radboud University Nijmegen Medical Centre, P.O. Box 9101, 6500 HB Nijmegen, Netherlands

2 Department of Gastroenterology and Hepatology, Radboud University, Nijmegen Medical Centre, P.O. Box 9101, 6500 HB Nijmegen, Netherlands

3 Department of Pathology, Radboud University Nijmegen Medical Centre, P.O. Box 9101, 6500 HB Nijmegen, Netherlands

4 Department of Radiology, Radboud University Nijmegen Medical Centre, P.O. Box 9101, 6500 HB Nijmegen, Netherlands

For all author emails, please log on.

BMC Cancer 2013, 13:491  doi:10.1186/1471-2407-13-491

Published: 22 October 2013

Abstract

Background

Bleomycin has become an integral part of chemotherapy in patients with germ-cell tumors. One of the most feared side effects is bleomycin-induced pneumonitis. In patients with mild or moderate BIP, radiological signs disappear almost completely within nine months after discontinuation of bleomycin treatment.

Case presentation

We present a patient with a history of non seminoma of the testis and bleomycin-induced pneumonitis. During follow-up, regression of the hypothesis of eosinophilic migration to the liver after regression of bleomycin-induced pneumonitis is highly suspicious based on transient eosinophilia and focal eosinophilic liver disease.

Conclusion

As follow up may consist of CT scanning in germ-line tumor patients, transient eosinophilic liver lesions reported during regressive bleomycin-induced pneumonitis should not be presumed automatically as metastatic tumor relapse and require further sequential imaging and pathological examination.

Keywords:
Transient; Eosinophilia; Liver lesions; Non-seminoma testis